zbMATH — the first resource for mathematics

Homological Pisot substitutions and exact regularity. (English) Zbl 1257.37010
A circle of results and questions in dynamics and number theory are concerned with the special properties of Pisot numbers, and in many cases there is an underlying substitution system built on a finite alphabet. Here there is a standard conjecture, formulated in this paper as asking if the tiling flow associated with a one-dimensional substitution of unimodular irreducible Pisot type has pure discrete spectrum. Here the authors introduce a notion of homological Pisot substitutions, namely one-dimensional substitution tiling spaces whose dilation factor is a degree \(d\) Pisot number with the property that the first rational Čech homology is \(d\)-dimensional. Examples of such substitutions are found with tiling flows whose spectrum is not pure discrete. The examples constructed are not unimodular, and it is conjectured here that the coincidence rank must divide a power of the norm of the dilation. Evidence is given to support this conjecture via constraints arising from the dynamics on the possible measures of cylinder sets in the corresponding tiling space.

37A45 Relations of ergodic theory with number theory and harmonic analysis (MSC2010)
37B50 Multi-dimensional shifts of finite type, tiling dynamics (MSC2010)
37A30 Ergodic theorems, spectral theory, Markov operators
Full Text: DOI arXiv
[1] J. E. Anderson and I. F. Putnam, Topological invariants for substitution tilings and their associated C*-algebras, Ergodic Theory and Dynamical Systems 18 (1998), 509–537. · Zbl 1053.46520
[2] J. Auslander, Minimal Flows and their Extensions, North-Holland Mathematical Studies, Vol. 153, North-Holland, Amsterdam, New York, Oxford, and Tokyo, 1988. · Zbl 0654.54027
[3] V. Baker, M. Barge and J. Kwapisz, Geometric realization and coincidence for reducible non-unimodular Pisot tiling spaces with an application to {\(\beta\)}-shifts, Université de Grenoble. Annales de l’Institut Fourier 56 (2006), 2213–2248. · Zbl 1138.37008
[4] M. Barge and B. Diamond, A complete invariant for the topology of one-dimensional substitution tiling spaces, Ergodic Theory and Dynamical Systems 21 (2001), 1333–1358. · Zbl 0986.37015
[5] M. Barge and B. Diamond, Coincidence for substitutions of Pisot type, Bulletin de la Société Mathématique de France 130 (2002), 619–626. · Zbl 1028.37008
[6] M. Barge and B. Diamond, Cohomology in one-dimensional substitution tiling spaces, Proceedings of the American Mathematical Society 136 (2008), 2183–2191. · Zbl 1139.37002
[7] M. Barge and J. Kwapisz, Geometric theory of unimodular Pisot substitutions, American Journal of Mathematics 128 (2006), 1219–1282. · Zbl 1152.37011
[8] M. Barge and R. Swanson, Rigidity in one-dimensional tiling spaces, Topology and its Applications 157(17) (2007), 3095–3099. · Zbl 1123.37010
[9] V. Berthé and A. Siegel, Tilings associated with beta-numeration and substitutions, Integers: Electronic Journal of Combinatorial Number Theory 5 (2005), A02. · Zbl 1139.37008
[10] E. Bombieri and J. E. Taylor, Which distributions of matter diffract? An initial investigation, Journal de Physique 47 (7, suppl. Colloq. C3) C3-19-C3-28, International workshop on aperiodic crystals (les Houches) (1986). · Zbl 0693.52002
[11] V. Canterini and A. Siegel, Geometric representation of substitutions of Pisot type, Transactions of the American Mathematical Society 353 (2001), 5121–5144. · Zbl 1142.37302
[12] F. M. Dekking, The spectrum of dynamical systems arising from substitutions of constant length, Zeitschrift für Wahrscheinlichkeitstheorie und Verwandte Gebiete 41 (1978), 221–239. · Zbl 0348.54034
[13] S. Dworkin, Spectral theory and x-ray diffraction, Journal of Mathematical Physics 34 (1993), 2964–2967. · Zbl 0808.47052
[14] M. Hollander and B. Solomyak, Two-symbol Pisot substitutions have pure discrete spectrum, Ergodic Theory and Dynamical Systems 23 (2003), 533–540. · Zbl 1031.11010
[15] S. Ito and H. Rao, Atomic surfaces, tilings and coincidences I. Irreducible case, Israel Journal of Mathematics 153 (2006), 129–156. · Zbl 1143.37013
[16] S. Ito and H. Rao, Atomic surfaces, tilings and coincidences II. Reducible case, Université de Grenoble. Annales de l’Institut Fourier 56 (2006), 2285–2313. · Zbl 1119.52013
[17] J. Kellendonk, Pattern-equivariant functions and cohomology, Journal of Physics. A. 36 (2003), 1–8. · Zbl 1055.53029
[18] J. Kellendonk and I. Putnam, The Ruelle-Sullivan map for Rn-actions, Mathematische Annalen 334 (2006), 693–711. · Zbl 1098.37004
[19] J.-Y. Lee, R. V. Moody and B. Solomyak, Pure point dynamical and diffraction spectra, Annales Henri Poincaré 3 (2002), 1003–1018. · Zbl 1025.37004
[20] B. Mossé, Puissances de mots et reconnaissabilité des points fixes d’une substitution, Theoretical Computer Science 99 (1992), 327–334. · Zbl 0763.68049
[21] L. Sadun, lPattern-equivariant cohomology with integer coefficients, Ergodic Theory and Dynamical Systems 27 (2007), 1991–1998. · Zbl 1127.37006
[22] L. Sadun, Exact regularity and the cohomology of tiling spaces, Ergodic Theory and Dynamical Systems, 2011, published online: doi:10.1017/S0143385710000611
[23] B. Solomyak, Nonperiodicity implies unique composition for self-similar translationally finite tilings, Discrete and Computational Geometry 20 (1998), 265–279. · Zbl 0919.52017
[24] B. Solomyak, Eigenfunctions for substitution tiling systems, Advanced Studies in Pure Mathematics 49 (2007), 433–454. · Zbl 1139.37009
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.